Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 9, NWS San Diego, CA

January 6, 2008Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jan 6, 2008, 10:53 PM PST for Riverside County, San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 6, 2008, 10:53 PM PST (06:53 UTC)
Expired
Jan 7, 2008, 1:00 AM PST
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 36 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 6.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 070659
FFWSGX
CAC065-073-070900-
/O.NEW.KSGX.FF.W.0009.080107T0653Z-080107T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1053 PM PST SUN JAN 6 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITIES OF...VISTA...RAMONA...POWAY...OCEANSIDE...
  FALLBROOK...ESCONDIDO...ENCINITAS...CARLSBAD.

* UNTIL 100 AM PST

* AT 1048 PM PST...FLASH FLOODING WAS REPORTED FROM A LINE OF HEAVY 
  RAIN OVER THE WARNED AREA. DOPPLER RADAR SHOWED THE LINE WAS 
  LOCATED NEAR OCEANSIDE AND TO THE EAST OVER THE MOUNTAINS IN SAN 
  DIEGO COUNTY. THE LINE WAS ALMOST STATIONARY AND ROADWAYS AND LOW 
  LYING AREAS WILL BE FLOODED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALOMAR
  MOUNTAIN

LAT...LON 3304 11609 3297 11727 3306 11733 3308 11732
      3316 11737 3324 11745 3339 11754 3351 11744
      3343 11723 3343 11607 3341 11607
TIME...MOT...LOC 0653Z 180DEG 0KT 3336 11724

$$

WHITLOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 6, 9:30 PM PST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 6, 9:30 PM PST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST SUN JAN 6 2008

.SYNOPSIS...
SHOWERS AND ISOLATED THUNDERSTORMS SHOULD MOVE THROUGH THE REGION
OVERNIGHT WITH LOCALLY HEAVY RAIN AND GUSTY WINDS AT THE LOWER
ELEVATIONS. HEAVY SNOW IS EXPECTED ABOVE ABOUT 5000 FEET...WITH SOME
SNOW POSSIBLE AT TIMES DOWN TO AROUND 3500 FEET. STRONG GUSTY WINDS
ARE EXPECTED IN THE MOUNTAINS AND DESERTS. AFTER SOME DRYING AND
WARMING LATE MONDAY INTO TUESDAY ANOTHER SLIGHT CHANCE OF SHOWERS IS
POSSIBLE LATE TUESDAY NIGHT AND EARLY WEDNESDAY. HIGH PRESSURE IS
EXPECTED LATE IN THE WEEK FOR FAIR AND WARMER WEATHER...AND POSSIBLY
OFFSHORE FLOW BY NEXT WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A STORM SYSTEM ROTATING AROUND THE BOTTOM OF THE MAIN LOW PRESSURE
SYSTEM TO THE NORTH WAS PRODUCING MAINLY MODERATE SHOWERS AROUND THE
REGION. WITH THE POSSIBILITY OF THE STORM LINGERING INTO THE
MORNING...THE FLASH FLOOD WATCH WAS EXTENDED.  ALTHOUGH NOT A
PERFECT SCENARIO...THE GUIDANCE POINTS TOWARD STRONG COASTAL
WINDS...WITH ISOLATED POCKETS OVER VERY STRONG WINDS UNDER ANY
STRONG CONVECTION THAT MAY DEVELOP OVERNIGHT. AS A RESULT THE WIND
ADVISORY WAS EXTENDED AND EXPANDED. AN UNOFFICIAL SNOW REPORT OF
ABOUT 2 FEET HAS BEEN RECEIVED FROM NEAR 6700 FEET.  SINCE THERE IS
STILL MORE ON THE WAY...THE HEAVY SNOW ADVISORY HAS BEEN EXTENDED AS
WELL.

ALTHOUGH THE SNOW LEVEL IS ABOUT 4000 FEET...IT COULD LOCALLY FALL
TO AROUND 3000 FEET FOR A WHILE...ESPECIALLY IN THE STRONGER
DOWNDRAFTS. WITH THE SNOW LEVEL PLUNGING TO WELL BELOW 6000 FEET
SOME OF THE HEAVIER CONVECTION WITH THE STORM COULD PRODUCE SMALL
HAIL. THERE IS A POSSIBILITY OF A BRIEF DAMAGING WIND GUST WITH SOME
OF THE STRONGER CELLS LATER TONIGHT.

THE STORM DEPARTS MONDAY AND DRY AIR MOVES IN AS HIGH PRESSURE
ARRIVES FOR A SHORT TIME.  ANOTHER WEAK STORM SYSTEM IS EXPECTED TUE
NIGHT AND WED MORNING. A SLIGHT CHANCE OF RAIN IS EXPECTED. THERE IS
A WARMING AND DRYING TREND THURSDAY INTO THE WEEKEND FOR POSSIBLE
OFFSHORE FLOW BY THEN.

&&

.AVIATION...
070248Z...TIGHTLY WOUND SURFACE LOW WILL BE TRAVERSING THE AREA
BETWEEN 08Z AND 15Z. EXPECT CIGS TO LOWER TO IFR AND OCCASIONALLY
LIFR ALL AREAS AT TIMES IN MODERATE TO HEAVY RAIN. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE AS WELL. SURFACE WINDS WILL
INCREASE...WITH GUSTS TO 35 KNOTS POSSIBLE. WINDS COULD BE STRONGER
WITH GUSTS OVER 50 KT OVER THE HIGHER TERRAIN...RESULTING IN STRONG
UP AND DOWNDRAFTS THROUGH 18Z MON. AFTER 18Z CIGS WILL LIFT WEST OF
THE MOUNTAINS TO VFR WHILE THE COASTAL SLOPES REMAIN OBSCURED IN
CLOUDS AND LIGHT PRECIPITATION.

&&

.MARINE...
070248Z...A FAST-MOVING SURFACE LOW AND ASSOCIATED FRONTS WILL
MOVE THROUGH THE COASTAL WATERS OVERNIGHT AND EARLY MON. STRONG
SOUTH WINDS...BRIEFLY TO GALE FORCE...WILL BE POSSIBLE AT TIMES AS
THE LOW MOVES THROUGH WITH ASSOCIATED CONVECTION. ISOLATED
WATERSPOUTS AND THUNDERSTORMS WILL BE POSSIBLE AS WELL. A LARGE WEST
SWELL WILL COMBINE WITH STEEP WIND WAVES OF 4 TO 5 FT TO CREATE
COMBINED SEAS WELL OVER 10 FT AT TIMES THROUGH MON. CONDITIONS
SHOULD GRADUALLY IMPROVE MON BUT NORTHWEST WINDS OF 15 TO 25 KTS ARE
EXPECTED TO CONTINUE.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...DENSE FOG ADVISORY UNTIL 10 AM PST MONDAY FOR RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY
     MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS.

     FLASH FLOOD WATCH THROUGH 8 AM MONDAY FOR ORANGE COUNTY
     COASTAL AREAS-RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO
     COUNTY MOUNTAINS-SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
     COASTAL AREAS-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY
     VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS.

     WIND ADVISORY UNTIL 8 AM PST MONDAY FOR APPLE AND LUCERNE
     VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN
     BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-SAN
     DIEGO COUNTY MOUNTAINS.

     HEAVY SNOW WARNING UNTIL 8 AM PST MONDAY FOR RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.

     HIGH SURF ADVISORY UNTIL 12 PM PST TUESDAY FOR ORANGE COUNTY
     COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.

PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 9 AM TO 8 PM PST MONDAY FOR
     WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
     30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

     GALE WARNING FROM 10 PM THIS EVENING TO 9 AM PST MONDAY
     FOR COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN
     BORDER AND OUT 30 NM-WATERS FROM SAN MATEO POINT TO THE
     MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN
     CLEMENTE ISLAND.

&&

PUBLIC...SMALL
AVIATION/MARINE...JD

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jan 6, 9:30 PM PST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST SUN JAN 6 2008

CAZ042-043-048-050-055>058-060>062-PZZ750-775-072200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
930 PM PST SUN JAN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...REST OF TONIGHT

RAIN WILL CONTINUE AND COULD RESULT IN FLOODING OR MUDSLIDES IN THE
BURN AREAS. SNOW WILL FALL IN THE MOUNTAINS...MOSTLY ABOVE 4000
FEET...AND LOCAL AMOUNTS OF ONE TO TWO FEET ARE POSSIBLE THROUGH
MONDAY EVENING ABOVE 6000 FEET IN THE SAN BERNARDINO COUNTY
MOUNTAINS. GUSTY WINDS WILL OCCUR AS WELL AS DENSE FOG IN THE
MOUNTAINS.

A HIGH SURF ADVISORY IS IN EFFECT THROUGH NOON TUESDAY...SEE
LAXCFWSGX FOR DETAILS.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH 8 AM MONDAY FOR ALL AREAS
EXCEPT THE DESERTS...SEE LAXFFASGX FOR DETAILS.

A HEAVY SNOW ADVISORY IS IN EFFECT ABOVE 5000 FEET IN THE SAN
BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX FOR
DETAILS.

A WIND ADVISORY IS IN EFFECT THROUGH 8 AM MONDAY...SEE LAXNPWSGX FOR
DETATILS.

A DENSE FOG ADVISORY IS IN EFFECT FOR THE MOUNTAINS...SEE LAXNPWSGX
FOR DETAILS.

SEE LAXFFASGX...LAXNPWSGX...LAXCFWSGX AND LAXCWFSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS WILL END MONDAY. AFTER 10 AM MONDAY...NO HAZARDOUS WEATHER
IS EXPECTED EXCEPT FOR HIGH SURF CONTINUING THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION HAS BEEN
REQUESTED.

MAXWELL

In the hours before

Local storm report, Jan 6, 9:51 PM PST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
951 PM PST SUN JAN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLOOD            ONTARIO                 34.05N 117.61W
01/06/2008                   SAN BERNARDINO     CA   TRAINED SPOTTER

            NORTHBOUND ON 4TH ST. BETWEEN VINEYARD AND HAVEN. NUMBER
            2 LANE FLOODED TO THE CURB AND WATER ACROSS ALL 4 LANES.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 11:07 PM PSTFlash Flood WarningSGXSan Diego113 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.